New treatment and now much, much worse


#1
Hi guys,

My father (69 years old) has been a sufferer of Asymmetrical Parkinsons for around 20 years. He has slowly declined over those years and now has a very hunched back.

About 6 weeks ago he was told that the medication he had been using for years wasn’t recommended (Cabergolin, due to it causing some leg swelling issues for him) and he was to be put on ReQuip XL.

After a week stopping Cabergolin and moving to ReQuip XL he had declined rapidly and could barely walk, was confused and seemed very frail (struggling to walk). A week later he started to improve slightly. A week later we found out that he had only been taking half the ReQuip XL dosage due to a mess up on the prescription. He is now on 16mg daily. He has deteriorated even worse. Far worse than he has ever been. Constantly confused, wetting the bed, hallucinating, aggressive, can barely move. He has been told to wait it out but we are concerned that after changing from his old medication (Cabergolin) he is 10x worse than he was 2 months ago.

He has also been taking double the dosages of Madapor now. Could that be making things worse?

I’m really looking for answers to why he has declined so much. We were aware that Cabergolin withdrawal isn’t very pleasant and that ReQuip XL may result in some deterioration at first, then improvements, but surely we should now be able to some improvements?

Its horrible to see what was a proud, hard working man be turned into this frail, scared little old man.

My mother is also struggling to move him even though he is now quite skinny, but with the hunchback he is quite hard to move even for me and i cant be there all the time as i work long hours and have a 1 year old son of my own to look after.

thanks guys, any help appreciated!

#2
Cabergoline is one of the older Dopamine Agonists. In the last couple of years this drug, belonging to the group of ergot-derived DAs has become less popular as they can cause (potentially serious)heart valve problems. Some people have been switched to the newer DAs(Requip and Mirapexin), others ,doing very well on the older DAs are monitored closely for heart valve abnormalities, but are kept on these drugs. When switching from one DA to another it is the accepted practice to do a straight swap as far as dosis is concerned, i.e. the equivalent dose of the old drug is matched to the new one. Some discomfort for a few days is probably to be expected, but this seems to work. It is, of course, in contrast to the slow titration recommended when people are put on DAs for the very first time.
It is always possible that a new drug is not well tolerated. Some people are doing fine on Mirapexin, others have to be switched to Requip, because of intolerance to the side effects of Mirapexin and vice versa. This could be the case here. Was the Madopar increased at the same time? If so, I imagine that that could play a role too.

#3
LiamT, I am no expert. But I read something about Gou Teng, a Chinese herb. It is supposed to remove toxic a-synuclein from the PD brain. It is supposed to help PD patients with sleep and anxiety. I also heard people taking this could do fine with less medecin. Maybe it would be worth to give it a try to your father ? I posted more about this in the research section of this forum.

#4
Thanks for the reply Kate

yes, they doubled his madapar

#5
thanks Mister X

i will look into this!

his word association is terrible at the moment and he keeps getting the name of everything wrong. he also wakes up a lot, confused. he is on some medication to help him sleep (sounds like tamazepam, but not, azepam if i recall) but it doesnt work well. apparently in the morning his room is a total mess with what he does in the night

#6
Overdosing PD medication can be as bad as no medication.Too high a dose of either Requip or levodopa(Madopar) can be the cause of his hallucinations or contribute to them. I would certainly go back to the neurologist, the PD nurse, or the GP for a closer look at his drugs.

#7
Drugs with names ending in -azepam, belong to the benzodiazepines group (in your father's case Lorazepam?)are usually given for a short period(up to 2 weeks) as they are addictive.

#8
Thanks again Kate

i went to see him last night and he looks much improved (the difference a day make eh!)

Mum has stopped 1 of his madapar, so maybe it was that increase that caused the issues. from what i can make out the drugs which alter dopamine levels have effects much like LSD, so no wonder he is a little confused at times and hallucinating.

he has been on valium (diazepam) for years at night so they swapped him to possibly Lorazepam (something like that anyway). i dont think most doctors really care too much about benzo addictions.

we have had trouble for years with specialists. he only gets to see them every 2 years for a 30 minute session. he has since moved to a new specialist (the one who told him that he shouldnt have been using Cabergolin for the last 6 years!) but he still cant see him too regularly. unfortunately it seems once you pass 60 they seem to care less, i guess they prioritise the younger sufferers?

#9
My impression is that once a year is quite common as long as you are getting on all right with the meds.as Kate desribes above. I'm 72 now and I was put on to a once a year consultation after two years of every six months. I can telephone the specialist which I have done on one occasion prior to a strenuous holiday to check I could increase my medication for that period. Every two years doesn't seem right at all to me for someone who is not doing well on the current meds.

Hope things improve all round soon

Best wishes

#10
Hi liam
Do you know you can ring your patient help line in Sheffield it was called PALS it is now run by the PCT but you can find out where your health information and complaints department is in your area by contacting your GP who should have the information or your local health authority dept which should be in your local directory.Ask them to give or send you your local policy documents on health care waiting times and continuing care expectations. If you explain your worries they can tell you if you have cause to complain and get the right care but unfortunately it can be a postal lottery thing.The other thing you can do is ask for a second opinion and be referred to another PD specialist. It is your right to get a good treatment no matter how old or young you are. Don't sit by and let this continue no one will be cross or treat you differently but if you are entitled to a more frequent clinic appointment then Hurray one up for the oldies YAA.:stuck_out_tongue:

#11
Hello Kate . Browsing the site looking for anything to do with Sinemet , I came across one of you posta.

You seem to understand a lot about them . My husband has been taking them for about six y.ears .

Each time we went I told his consultant that he didn't seem to be any better and I couldn't see any before Or after he had taken them . He said it was that way for some people . I don' know if you can understand what I mean . I hear people say it helps after they a have taken their med .

He added Rotigotine patch eventually and Amitriptyline just 10mg .

It then appeared to me that it was after he had taken his Sinemet he would drop of get very very slow and glazes over .

I put a lot of it down to progression .

We only see a consultant who deals with Parkinsons every 4 months . he is very nice but just retired .